Alert archive / Arizona / Areal Flood Advisories in 2016

Areal Flood Advisory 21, NWS Tucson, AZ

July 16, 2016Cochise County, Arizona

NWS Tucson, AZ issued this areal flood advisory at Jul 16, 2016, 5:40 PM MST for Cochise County, Arizona. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Jul 16, 2016, 5:40 PM MST (00:40 UTC)
Expired
Jul 16, 2016, 7:45 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 56 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2016-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2016-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
3518 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

698 
WGUS85 KTWC 170040
FLSTWC

FLOOD ADVISORY
NATIONAL WEATHER SERVICE TUCSON AZ
540 PM MST SAT JUL 16 2016

AZC003-170245-
/O.NEW.KTWC.FA.Y.0021.160717T0040Z-160717T0245Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE-
540 PM MST SAT JUL 16 2016

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR POOR DRAINAGE AREAS
  FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 745 PM MST

* AT 537 PM MST...DOPPLER RADAR INDICATED A LARGE AREA OF MODERATE
  TO HEAVY RAIN THAT WILL CAUSE URBAN AND SMALL STREAM FLOODING.
  OVERFLOWING POOR DRAINAGE AREAS WILL RESULT IN MINOR FLOODING IN
  THE ADVISORY AREA...ALONG WITH MINOR FLOODING OF AREA ROADWAYS AND
  NORMALLY DRY WASHES.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  EASTERN SIERRA VISTA...BISBEE...BENSON...TOMBSTONE...
  CORONADO NATIONAL MEMORIAL...NICKSVILLE...PALOMINAS...ST. DAVID...
  JUNCTION OF HIGHWAYS 80 AND 90...CHARLESTON...HEREFORD...
  FAIRBANK...SAINT DAVID AND NACO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 3134 11026 3176 11024 3210 11043 3206 11016
      3133 10979 3133 10986

$$

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this areal flood advisory went out at Jul 16, 3:52 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 16, 3:52 PM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
352 PM MST SAT JUL 16 2016

.SYNOPSIS...Adequate moisture will provide scattered mainly afternoon
and evening showers and thunderstorms through Wednesday. A slight
decrease in daily coverage of showers and thunderstorms may then
occur Thursday into next weekend.

&&

.DISCUSSION...Scattered showers and thunderstorms were occurring
generally south of a Bowie-Benson-Tubac line at this time. Other
isolated showers/tstms were also ongoing across the White Mountains.
Rain amounts from alert gauges in central/eastern Santa Cruz County
and southwest Cochise County have yielded just a few hundredths of
an inch. Meanwhile, mostly clear skies prevailed elsewhere across
southeast Arizona at mid-afternoon.

The 16/12Z Univ. of AZ WRF-NAM/GFS were fairly similar with
depicting the best chance of measurable rainfall this evening to
occur south-to-southeast of Tucson. These solutions then depicted
what appears to be potentially a remnant MCV to be near the Tucson
metro area (just east of Tucson via the NAM; over Santa Cruz County
south of Tucson via the GFS) around daybreak Sunday. This scenario
definitely seems plausible given the darkening feature as per water
vapor imagery moving westward into east-central Sonora Mexico at
this time.

For this forecast issuance, have leaned toward a scenario for this
evening that suggests the bulk of the ongoing showers/tstms will
gradually decrease in coveage/intensity. Have then opted for
a slight chance of showers across much of the area late tonight. If
a remnant MCV exists early Sunday morning, the potential exists that
Sunday may be the proverbial down-day regarding precip chances as
the system moves north of the area.

However, given a somewhat low confidence in this scenario, have
essentially made only very minor adjustments to the inherited PoPs
Sunday and during much of the upcoming week. Thus, have continued
with scattered showers/tstms across much of the area Sunday
afternoon/evening, and similar coverage of showers/tstms Monday
through Wednesday during the afternoon hours. A slight chance of
showers/tstms exists during the late night/early morning hours.
Thereafter, slightly less daily coverage of showers/tstms should
exist Thursday into Saturday.

Have noted fairly large discrepancies between the operational 16/12Z
GFS/ECMWF during the next 7-day forecast period. For instance and in
general, the ECMWF was markedly wetter versus the GFS during
the afternoon/evening hours, whereas the GFS was markedly wetter
versus the ECMWF during the nighttime/early morning hours. There
were several nighttime periods that the ECMWF depicted precip-free
conditions area-wide, while the GFS suggested isolated to perhaps
scattered coverage of showers/tstms for any given nighttime period.

At any rate, daytime temps Sun-Wed will be quite close to seasonal
normals followed by a gradual warming trend Thur-Sat.

&&

.AVIATION...VALID THRU 18/00Z.
Scattered -TSRA/-SHRA this evening mainly south-to-southeast of KTUS,
then isolated -SHRA across the area late tonight into Sunday morning.
Expect scattered -TSRA/-SHRA to return Sunday afternoon. Brief wind
gusts to 45 kts and MVFR conditions may occur with stronger TSRA.
Surface wind will generally be variable in direction less than 12
kts thru the period. However, surface wind east of KTUS this evening
and Sunday afternoon will be nwly at 10-20 kts with gusts to 25 kts.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Adequate moisture will lead to scattered mainly
afternoon and evening thunderstorms through at least Wednesday. A
slight decrease in daily coverage may then occur starting Thursday
and continuing into next weekend. Outside of thunderstorm winds,
expect typical diurnal 20-ft wind patterns. However, gusty northwest
winds should occur Sunday and Monday across the Upper Gila River
Valley including Safford.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:05 PM MSTSpecial Weather StatementTWC25 min
Jul 16, 6:12 PM MSTSpecial Weather StatementTWCCochise48 min

Nearby

Areal Flood Advisories in Arizona, 2016Every areal flood advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.